New research published in the Journal of Sexual Medicine this month found that unwanted sexual side effects related to the anti-baldness drug Propecia may continue even after patients stop taking the drug. The study, conducted by researchers from George Washington University, asked 54 men who claimed they experienced side effects such as erectile dysfunction, shrunken genitalia, a lowered sex drive, depression, and anxiety after taking the drug for a period of at least three months about the length of time it took for their condition to improve. The author of the study, Dr. Michael Irwig, found that 96 percent of the men interviewed stated they continued to experience sexual problems more than one year after they stopped taking Propecia. According to Dr. Irwig, the results have led him to believe the drug may have inflicted permanent damage on some patients.
Propecia, or finasteride, was initially developed in 1992 by drug manufacturer Merck to treat men who experience issues related to an enlarged prostate. The drug blocks the body’s ability to create certain hormones that can contribute to hair loss in men and was approved for use in 1997. Although Merck reportedly informed the nation’s Food and Drug Administration (FDA) that some men experienced sexual side effects during clinical trials, the FDA’s website reports those side effects went away after patients stopped using the drug.
In 2011, the FDA required drug giant Merck to place a warning label on Propecia that states some men will experience sexual side effects that continue even after they stop taking the drug. The warning label was reportedly required after the FDA received over 400 reports of sexual side effects, about 60 of which failed to resolve within three months after patients stopped taking the drug. Earlier this year, the FDA required additional label warnings regarding specific sexual dysfunction disorders.
Merck has stated publicly that there is no evidence Propecia causes any sort of long-term sexual dysfunction and the drug’s label effectively warns patients regarding possible side effects related to taking it. According to Dr. Irwig, the number of patients who experience sexual side effects after taking Propecia is likely only around three percent of the overall population. Still, he stated that means thousands of men across the nation are affected because the drug is so commonly prescribed. Additionally, he said there is no way to predict who might be affected by Propecia.
Possible Propecia lawsuits are currently being evaluated throughout the United States due to a reportedly higher risk for sexual side effects such as shrunken genitalia, infertility, erectile dysfunction and neurological problems that lasted for more than three months after the drug was discontinued. If you or your loved one experienced sexual or other long-term side effects after taking Propecia or another prescription drug, you should discuss your case with a knowledgeable personal injury attorney.